We thank Dr Kittisupamongkol1 for his interest in our article.2 He raises an interesting point about the concomitant use of pyridoxine in pregnant women receiving antituberculous drugs. We noted that nine women were reported to have received pyridoxine in our study. We suspect there may be some under-reporting of the use of pyridoxine as we asked clinicians to list only the antituberculous drugs women were receiving and, although pyridoxine may have been used as part of the regimen, as it not a specific antituberculous agent, its use may not have been reported.
Nevertheless, it is an important point to note that pregnant and lactating women, in both developed and developing country settings, may be at risk of peripheral neuropathy as a side effect of isoniazid therapy and that this can be effectively prevented with pyridoxine. Clinicians in the UK may be aware that pregnant women are not specifically listed among the groups at risk of isoniazid-related neuropathy in the current British National Formulary,3 although pyridoxine prophylaxis is recommended for breastfeeding women and their infants. However, as the majority of pregnant women with TB as identified by our study were not born in the UK, they may be more at risk of vitamin B6 deficiency and hence isoniazid-related neuropathy and it is, therefore, important to consider pyridoxine prophylaxis.